Skip to main content

On the canonical bundle formula and log abundance in positive characteristic

Abstract

We show that a weak version of the canonical bundle formula holds for fibrations of relative dimension one. We provide various applications thereof, for instance, using the recent result of Xu and Zhang, we prove the log non-vanishing conjecture for three-dimensional klt pairs over any algebraically closed field k of characteristic \(p>5\), which in turn implies the termination of any sequence of three-dimensional flips in the pseudo-effective case. We also show the log abundance conjecture for threefolds over k when the nef dimension is not maximal, and the base point free theorem for threefolds over \(\mathbb {{\overline{F}}}_p\) when \(p>2\).

This is a preview of subscription content, access via your institution.

Notes

  1. See Remark 3.9 for a clarification.

References

  1. Alexeev, V., Hacon, C., Kawamata, Y.: Termination of (many) 4-dimensional log flips. Invent. Math. 168(2), 433–448 (2007)

    MathSciNet  Article  Google Scholar 

  2. Ambro, F.: Shokurov’s boundary property. J. Differ. Geom. 67(2), 229–255 (2004)

    MathSciNet  Article  Google Scholar 

  3. Artin, M.: Some numerical criteria for contractability of curves on algebraic surfaces. Am. J. Math. 84, 485–496 (1962)

    MathSciNet  Article  Google Scholar 

  4. Bauer, T., Campana, F., Eckl, T., Kebekus, S., Peternell, T., Rams, S., Szemberg, T., Wotzlaw, L.: A Reduction Map for nef Line Bundles, Complex Geometry (Göttingen, 2000). Springer, Berlin, pp. 27–36 (2002)

  5. Birkar, C., Cascini, P., Hacon, C., McKernan, J.: Existence of minimal models for varieties of log general type. J. Am. Math. Soc. 23(2), 405–468 (2010)

    MathSciNet  Article  Google Scholar 

  6. Birkar, C.: Existence of flips and minimal models for 3-folds in char \(p\). Ann. Sci. Éc. Norm. Supér. (4) 49(1), 169–212 (2016)

    MathSciNet  Article  Google Scholar 

  7. Birkar, C., Waldron, J.: Existence of Mori fibre spaces for 3-folds in \({\rm char}\, p\). Adv. Math. 313, 62–101 (2017)

    MathSciNet  Article  Google Scholar 

  8. Cascini, P., Tanaka, H.: Purely log terminal threefolds with non-normal centres in characteristic two. arXiv:1607.08590 (2016)

  9. Cascini, P., Tanaka, H., Xu, C.: On base point freeness in positive characteristic. Ann. Sci. Ecole Norm. Sup. 48(5), 1239–1272 (2015)

    MathSciNet  Article  Google Scholar 

  10. Chen, Y., Zhang, L.: The subadditivity of the Kodaira dimension for fibrations of relative dimension one in positive characteristics. Math. Res. Lett. 22(3), 675–696 (2015)

    MathSciNet  Article  Google Scholar 

  11. Das, O., Hacon, C.D.: On the adjunction formula for 3-folds in characteristic \(p>5\). Math. Z. 284(1–2), 255–269 (2016)

    MathSciNet  Article  Google Scholar 

  12. Das, O., Schwede, K.: The F-different and a canonical bundle formula. arXiv:1508.07295 (2015)

  13. Das, O., Waldron, J.: On the abundance problem for 3-folds in characteristic \(p>5\), with an appendix by C. Hacon. arXiv:1610.03403 (2016)

  14. Ejiri, S.: Positivity of anti-canonical divisors and F-purity of fibers. arXiv:1604.02022 (2016)

  15. Ekedahl, T.: Canonical models of surfaces of general type in positive characteristic. Inst. Hautes Études Sci. Publ. Math. 67, 97–144 (1988)

  16. Fujita, T.: Zariski decomposition and canonical rings of elliptic threefolds. J. Math. Soc. Jpn. 38, 19–37 (1986)

    MathSciNet  Article  Google Scholar 

  17. Gongyo, Y., Nakamura, Y., Tanaka, H.: Rational points on log Fano threefolds over a finite field. J. Eur. Math. Soc. (2016) (to appear)

  18. Hacon, C., Witaszek, J.: On the relative minimal model program for fourfolds in positive characteristic (2020)

  19. Hacon, C., Xu, C.: On the three dimensional minimal model program in positive characteristic. J. Am. Math. Soc. 28(3), 711–744 (2015)

    MathSciNet  Article  Google Scholar 

  20. Hartshorne, R.: Algebraic Geometry. Springer, New York (1977)

    Book  Google Scholar 

  21. Hashizume, K., Nakamura, Y., Tanaka, H.: Minimal model program for log canonical threefolds in positive characteristic. Math. Res. Lett. 27(4), 1003–1054 (2020)

    MathSciNet  Article  Google Scholar 

  22. Keel, S.: Basepoint freeness for nef and big line bundles in positive characteristic. Ann. Math. (2) 149(1), 253–286 (1999)

    MathSciNet  Article  Google Scholar 

  23. Keel, S., Matsuki, K., McKernan, J.: Log abundance theorem for threefolds. Duke Math. J. 75(1), 99–119 (1994)

    MathSciNet  Article  Google Scholar 

  24. Kollár, J., et al.: Flips and Abundance for Algebraic Threefolds. Société Mathématique de France, Paris (1992)

    MATH  Google Scholar 

  25. Kollár, J., Mori, S.: Birational Geometry of Algebraic Varieties, Cambridge Tracts in Mathematics, vol. 134. Cambridge University Press, Cambridge (1998)

    Book  Google Scholar 

  26. Kollár, J.: Extremal rays on smooth threefolds. Ann. Sci. École Norm. Sup. (4) 24(3), 339–361 (1991)

    MathSciNet  Article  Google Scholar 

  27. Kollár, J.: Rational Curves on Algebraic Varieties, Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 32. Springer, Berlin (1996)

    Book  Google Scholar 

  28. Kollár, J.: Quotient spaces modulo algebraic groups. Ann. Math. (2) 145(1), 33–79 (1997)

    MathSciNet  Article  Google Scholar 

  29. Kollár, J.: Singularities of the Minimal Model Program, Cambridge Tracts in Mathematics, vol. 200. Cambridge University Press, Cambridge (2013)

    Book  Google Scholar 

  30. Lazarsfeld, R.: Positivity in Algebraic Geometry. I, Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 48. Springer, Berlin (2004)

  31. Liedtke, C.: Algebraic surfaces in positive characteristic. In: Birational geometry, rational curves, and arithmetic, Simons Symp., pp. 229–292. Springer, Cham (2013)

  32. Martinelli, D., Nakamura, Y., Witaszek, J.: On the basepoint-free theorem for log canonical threefolds over the algebraic closure of a finite field. Algebra Number Theory 9(3), 725–747 (2015)

    MathSciNet  Article  Google Scholar 

  33. Masek, V.: Kodaira–Iitaka and numerical dimensions of algebraic surfaces over the algebraic closure of a finite field. Rev. Roumaine Math. Pures Appl. 38(7–8), 679–685 (1993)

    MathSciNet  MATH  Google Scholar 

  34. Nakamura, Y., Witaszek, J.: On the base point free theorem and Mori dream spaces for log canonical threefolds over the algebraic closure of a finite field. Math. Z. 287(3–4), 1343–1353 (2017)

    MathSciNet  Article  Google Scholar 

  35. Patakfalvi, Z.: Semi-positivity in positive characteristics. Ann. Sci. Éc. Norm. Supér. (4) 47(5), 991–1025 (2014)

  36. Prokhorov, Y., Shokurov, V.: Towards the second main theorem on complements. J. Algebr. Geom. 18(1), 151–199 (2009)

    MathSciNet  Article  Google Scholar 

  37. Raynaud, M., Gruson, L.: Critères de platitude et de projectivité. Techniques de “platification” d’un module. Invent. Math. 13, 1–89 (1971)

    MathSciNet  Article  Google Scholar 

  38. Reid, M.: Nonnormal del Pezzo surfaces. Publ. Res. Inst. Math. Sci. 30(5), 695–727 (1994)

    MathSciNet  Article  Google Scholar 

  39. Serre, J.-P.: Sur la topologie des variétés algébriques en caractéristique \(p\), pp. 24–53. Universidad Nacional Autónoma de México and UNESCO, Mexico City, Symposium internacional de topología algebraica International symposium on algebraic topology (1958)

  40. Tanaka, H.: Minimal models and abundance for positive characteristic log surfaces. Nagoya Math. J. 216, 1–70 (2014)

    MathSciNet  Article  Google Scholar 

  41. Tanaka, H.: Behavior of canonical divisors under purely inseparable base changes. arXiv:1502.01381v4 (2015)

  42. Tanaka, H.: Abundance theorem for surfaces over imperfect fields. arXiv:1502.01383 (2016)

  43. Tanaka, H.: Pathologies on Mori fibre spaces in positive characteristic. arXiv:1609.00574 (2016)

  44. Tanaka, H.: Semiample perturbations for log canonical varieties over an \(F\)-finite field containing an infinite perfect field. Int. J. Math. 28(5), 1750030, 13 (2017)

    MathSciNet  Article  Google Scholar 

  45. The Stacks Project Authors, Stacks Project. http://stacks.math.columbia.edu (2014)

  46. Totaro, B.: Moving codimension-one subvarieties over finite fields. Am. J. Math. 131(6), 1815–1833 (2009)

    MathSciNet  Article  Google Scholar 

  47. Waldron, J.: Finite generation of the log canonical ring for 3-folds in char \(p\). Math. Res. Lett. 24(3), 933–946 (2017)

    MathSciNet  Article  Google Scholar 

  48. Waldron, J.: The LMMP for log canonical 3-folds in characteristic \(p>5\). Nagoya Math. J. 230, 48–71 (2018)

  49. Xu, C., Zhang, L.: Nonvanishing for threefolds in characteristic \(p>5\). arXiv:1801.03192v2 (2018)

  50. Zhang, L.: Abundance for 3-folds with non-trivial Albanese maps in positive characteristic. arXiv:1705.00847 (2017)

Download references

Acknowledgements

I would like to express my special gratitude to Paolo Cascini for his substantial help, encouragement, and support. I am grateful to the referee for his very valuable comments and for reading the article thoroughly. Further, I would like to thank Hiromu Tanaka for numerous discussions, encouragement, and advice on proving log non-vanishing. I also thank Yoshinori Gongyo, Diletta Martinelli, Yusuke Nakamura, Johannes Nicaise, Zsolt Patakfalvi, Joe Waldron, Chenyang Xu, and Lei Zhang for comments and helpful suggestions. The paper has been motivated by the work [32] started at the Pragmatic research school in Catania 2013.

The author was supported by the Engineering and Physical Sciences Research Council [EP/L015234/1].

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Jakub Witaszek.

Additional information

Communicated by Vasudevan Srinivas.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Witaszek, J. On the canonical bundle formula and log abundance in positive characteristic. Math. Ann. 381, 1309–1344 (2021). https://doi.org/10.1007/s00208-021-02231-5

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00208-021-02231-5

Mathematics Subject Classification

  • 14E30
  • 14E05